I believe I have the rare condition Erythromelalgia (EM). Symptoms started around age 20, abt 11 yrs ago. Initially experienced tingling in feet, progressed into burning pain. Heat, walking & exercise aggravate it. Bottoms of the feet get extremely hot, blood red in color, slightly swollen w/ severe burning pain. Only immediate relief is cool them off & elevate. It's getting worse & starting in hands (tingling).
After showing my doc a picture he referred me to neuro. Had EMG & nerve conduction study, which were normal. Prescribed Lyrica, had a little good effect, but discountinued b/c side effects.
Based on info presented to my doc about EM, he prescribed amlodipine and amitriptyline. Helps a little & takes the edge off. Sent for ABI and referred to a rheumatologist b/c of worsening. Told rheumy all symptoms, showed pic & that I thought it was EM. He felt on my feet, said this was rare, and I should go to the Mayo Clinic. Also prescribed Neurontin; I have not filled it.
ABI: L calf 172 mmHg, R 143. L ankle 130 R 135 L ABI 1.02 R ABI 1.06. Impression: Significant pressure gradients between upper & lower thighs suggesting possible superficial femoral artery disease bilaterally. Possible questionable signficant pressure gradient between L calf & ankle suggesting possible trifurcation disease on the left. CTA runoff would be helpful to confirm peripheral vascular disease in these locations. Read about vascular disease & don't understand how I fall into it. I do not have high BP, diabetes, high cholesterol and do not smoke. Aside from family history & being overweight (painful to exercise w/ this), how could this be PAD, esp w/ it starting at age 20? Could this be EM? It is the ONLY condition the describes my symptoms exactly. Moved to cooler climate, now feet are always freezing cold & purple. Went to warm climate for Xmas, feet burned like crazy again. Who else should I see abt this? Should I try to get into Mayo? Or get CTA first?
First let me say that I congratulate you for persisting to try and figure this process out. As you are finding, there are several neurologic disorders which may masquerade and complicate the diagnosis or they may actualy occur in combination. The symptoms that you describe in cold weather are more consistent with Raynaud's(reactive blood vessel disorder). And the entire complex can mimic Reflex Sympathetic Dystrophy (RDS) or Regional Complex Pain Syndrome.
The values of your ABI actually look relatively normal that is, greater than one. Were they done at a Certified vascular lab and did you see a board certified vascular surgeon to interpret them and evaluate you. I suspect that you dont need a CTA and that if you see this person, hell examine you and agree that you have one of these other pain syndromes. Especially given your age and relative lack of risk factors for PAD
I dont know where you live, but I would continue your research and then make some calls to do phone interviews at the facilities with plans to travel to the nearest regional center with expertise with erythromyalgia.
Remain persistent and dont let anyone deter you from getting the proper treatment. I think that you should focus your energies in the specialty of neurology. They will probably have the answers that you need. Good luck and God Bless.
I have EM. My extremities will get cold when it's cold but then sometimes, and not always, when they warm up they do go bright red, hands and feet. It feels as though I have a fever. Then they will burn. In my hands I tend to massage the fingers thinking it will help but actually when I do that I can feel the burning even more. I was tested as well and had normal vascular tests for Raynaud's. You can have EM as a primary with no secondary disease. Also, if you do have EM neurontin I believe can actually make it worse. I think I read that on-line, but don't take my word for it. Neurontin can help Raynaud's but from what I remember it can actually worse EM. There is some connection with SSRIs. I think they said some SSRIs, like prozac, can help, but look that up as I have forgotten exactly what it said. My doctor told me an aspirin a day to thin the blood because EM can cause clotting with certain disorders, which you don't want, and he said ibuprofen for the pain. You should also see a rheumatologist. You can have Raynaud's and EM believe it or not. I believe I have both and my vascular surgeons states the same, although he believes the Raynaud's is mild compared to the EM.
You mention "erythromyalgia" in your response. Unfortunately, this appears to be an occasional spelling mistake for what the original poster asked about. Google even suggests "erythromelalgia" as 'what you really meant' if you search on "erythromyalgia"!
That is why the link you posted came up - half the posters on that thread did not appreciate the proper word.
If, however, you had used the right word, you might have found the following links:
Also, as Weesy68 wrote, Raynaud's is fairly commonly reported alongside erythromelalgia.
I thought that RSD was one of the two types of CRPS? (With causalgia being the other type.)
Many people have reported going the rounds of consultants - but the top specialty for diagnosis seems to be dermatology rather than neurology.
I highly recommend anyone with erythromelalgia join the Yahoo groups EM and EMSupport.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.